MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)

AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Model Number BD-VC431Q-1240-20
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abdominal Pain (1685); Cardiac Arrest (1762); Dehydration (1807); Renal Failure (2041); Respiratory Arrest (4461); Pancreatitis (4481); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581); Decreased Level of Consciousness (4591); Hyperkalemia (4824)
Date of Event 02/17/2021
Type of Reportable Event Death
Event or Problem Description
Olympus reviewed the following newspaper article titled, "a woman died suddenly two days after an endoscopy, performed by a professor at (b)(6) hospital.External investigation: ¿possibility of bile duct damage¿.".In 2021, a woman died suddenly two days after undergoing an endoscopy procedure at (b)(6) hospital.The procedure, an endoscopic retrograde cholangiopancreatography (ercp), was performed to examine her bile ducts due to abnormal liver and bile duct test results.Although the ercp showed no significant abnormalities, the professor conducting the procedure performed an additional cholangioscopy to directly examine the bile ducts, using a balloon to dilate the bile duct entrance.About 10 hours after the procedure, the patient complained of abdominal pain and died on the night of the (b)(6).No cholangitis was found, and the death certificate stated that the cause of death was ¿acute pancreatitis.".A government medical investigation concluded that the procedure was likely poorly executed and that bile duct damage could have contributed to her death.Specifically, the report suggested that because the patient's bile ducts were narrow, excessive pressure from the balloon dilation may have caused injury, leading to pancreatitis.The hospital initially claimed that the procedure was done correctly and that no adverse events occurred.However, the expert review raised concerns about the adequacy of the technique used and the risks associated with cholangioscopy.In (b)(6) 2021, the patient's family filed a lawsuit against the hospital and the professor, alleging that unnecessary tests caused the death and seeking (b)(6) in damages.The hospital and the professor are seeking dismissal of the claim.Additionally, the report highlighted that the hospital failed to adequately inform the patient about the risks of the procedure, including potential bile duct damage and pancreatitis.Olympus later received additional information.It was noted that during ercp on (b)(6) 2021, when contrast was applied, a stenosis-like finding was observed in the right hepatic duct as in the magnetic resonance cholangiopancreatography (mrcp), but as contrast was applied, the contrast gradually became firm.The bile duct image showed some mild stenosis, narrowing, and narrowing in the small branches, but the change was less than expected.Endoscopic sphincterotomy (est) and endoscopic balloon dilation (epbd) was then performed.Since a large incision in the papillary muscle increases the risk of bleeding and perforation, smaller incisions were utilized.The first time the balloon was dilated, a balloon that can be dilated in steps of 8 mm, 10 mm, and 12 mm depending on the pressure was used.The user then changed to a balloon expandable to 8 mm, and dilation was obtained.The biliary speculum was then inserted, and the biliary speculum was advanced to the site where cancer was most suspected.There was an area of erythema in the bile duct, and biopsies were performed from a total of six locations, including that site, and the ercp was completed.The patient returned to the ward after sedation without any problems.Pain control with medications was initiated due to abdominal pain observed around 1:00 a.M.On (b)(6).Blood was drawn at 8:00 a.M.And further elevation of pancreatic enzymes was observed, so a proteolytic enzyme inhibitor was started, antimicrobial agents were changed, and the volume of infusion was increased.Contrast-enhanced ct was performed around noon, and although there was no contrast-enhanced area in the pancreas, inflammation was observed up to the inferior pole of the kidney, and a diagnosis of grade 2 post-ercp severe pancreatitis was made.Subsequently, pain control with narcotics was started.Improvement of pain was observed, and urine output was maintained at 1.0 ml/kg/hr.On (b)(6), when the patient went to the bathroom, the patient's level of consciousness decreased.The patient then went into cardiopulmonary arrest, and cardiopulmonary resuscitation was started.The heartbeat resumed, but the patient's consciousness and respiratory condition did not improve, and the patient was intubated and placed on artificial respiration.The patient's blood pressure was unstable even after administering a hypertensive drug, and it was determined that the patient was dehydrated due to pancreatitis.Blood pressure gas analysis at 1:20 p.M.Showed an elevated serum potassium level of 6.51 mmol/l.Considering the possibility of acute renal failure, continuous slow blood pressure diafiltration (chdf) was started.Blood gas analysis at 6 p.M.Showed a serum potassium level of 6.74 mmol/l, which was worsening, and blood gas analysis at 9 p.M.Showed a further worsening to 7.4 mmol/l.The patient subsequently went into cardiac arrest.Cardiopulmonary resuscitation was performed and the heartbeat resumed, but the heart stopped again, and the heartbeat did not resume.Reportedly, no pathological autopsy or autopsy imaging was performed.
 
Additional Manufacturer Narrative
E2/e3: no information available for the occupation of the initial reporter or whether they are a healthcare professional h6 health effect - clinical code e2402 - appropriate term / code not available is used to reflect bile duct injury and unstable blood pressure.The investigation is ongoing.A supplemental report will be submitted when the investigation is completed or if additional information becomes available.This report is related to the following linked patient identifier:(b)(6).
 
Additional Manufacturer Narrative
Based on the results of the investigation, and since the device was not returned for evaluation, the definitive root cause of the reported issue could not be determined.Olympus was not able to determine the causal relationship between the device and the health problems.Olympus will continue to monitor the field performance of this device.
 
Event or Problem Description
No additional information received from customer.

Brand Name
SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Common Device Name
BALLOON DILATOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20696195
Report Number9614641-2024-20008
Device Sequence Number6489325
Product Code KNS
UDI-Device Identifier04953170414084
UDI-Public04953170414084
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K193039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBD-VC431Q-1240-20
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/23/2024
Supplement Date Received by Manufacturer11/18/2024
Initial Report FDA Received Date11/15/2024
Supplement Report FDA Received Date12/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HURRICANE DILATATION BALLOON BY BOSTON SCIENTIFIC.; SEEKMASTER0.035 SPY-DS-SPY-BITE.; SPYGLASS DIGITAL ENDOSCOPE BY BOSTON SCIENTIFIC.; TJF-260V.
Outcome Attributed to Adverse Event Life Threatening; Death; Required Intervention;
Patient Age72 YR
Patient SexFemale